Annals of Global Analysis and Geometry

, Volume 41, Issue 3, pp 371–380 | Cite as

Finite-volume complex surfaces without cuspidal Einstein metrics

  • Luca Fabrizio Di Cerbo


We derive an obstruction to the existence of cuspidal Einstein metrics on finite-volume complex surfaces. This generalizes a theorem of LeBrun for compact complex surfaces. As in the compact case, such a result relies on a scalar curvature estimate. Finally, the obstruction is made explicit on some examples.


Seiberg–Witten equations Finite-volume Einstein metrics Scalar curvature 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anderson M.: L 2-harmonic forms on complete Riemannian manifolds. Geometry and analysis on manifolds, Lectures Notes in Math, vol. 1339. Springer-Verlag, Berlin (1988)Google Scholar
  2. 2.
    Besse A.: Einstein manifolds. Springer-Verlag, Berlin (1987)zbMATHGoogle Scholar
  3. 3.
    Besson G., Courtois G., Gallot S.: Entropies et rigidités des espaces localment symétriques de curbure strictment négative. Geom. Funct. Anal. 5, 731–799 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Biquard O.: Métriques d’Einstein à cusps et équations de Seiberg-Witten. J. Reine Angew. Math. 490, 129–154 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Di Cerbo L.: Finite volume complex-hyperbolic surfaces, their toroidal compactifications, and geometric applications (in press)Google Scholar
  6. 6.
    Eberlein P.B.: Geometry of nonpositively curved manifolds. Chicago Lectures in Mathematics, University of Chicago Press, Chicago (1996)zbMATHGoogle Scholar
  7. 7.
    Friedman R., Morgan J.: Algebraic Surfaces and Seiberg-Witten invariants. J. Algebraic Geom. 6, 445–479 (1997)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Griffiths P., Harris J.: Principles of algebraic geometry. Wiley, New York (1978)zbMATHGoogle Scholar
  9. 9.
    Gromov M.: Volume and bounded cohomology. Publ. Math. IHES 56, 5–99 (1982)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Hirzebruch F.: Chern numbers of algebraic surfaces: an example. Math. Ann. 266, 351–356 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Hitchin N.: On compact four-dimensional Einstein manifolds. J. Differential Geom. 9, 435–442 (1974)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Holzapfel R.P.: A class of minimal surfaces in the unknown region of surface geography. Math. Nachr. 98, 211–232 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Lawson B., Michelson M.L.: Spin Geometry. Princeton University Press, Princeton (1989)zbMATHGoogle Scholar
  14. 14.
    LeBrun C.: Polarized 4-Manifolds, Extremal Kahler Metrics, and Seiberg-Witten Theory. Math. Res. Lett. 2, 653–662 (1995)MathSciNetzbMATHGoogle Scholar
  15. 15.
    LeBrun C.: Four-manifolds without Einstein metrics. Math. Res. Lett. 3, 133–147 (1996)MathSciNetzbMATHGoogle Scholar
  16. 16.
    LeBrun C.: Four-Dimensional Einstein Manifolds and Beyond. In: LeBrun, Wang, (eds) Surveys in differential geometry, vol VI: essays on Einstein manifolds, pp. 247–285. International Press of Boston, Boston (1999)Google Scholar
  17. 17.
    LeBrun C.: Ricci curvature, minimal volumes, and Seiberg-Witten theory. Invent. Math. 145, 279–316 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    LeBrun, C., Wang, M. (eds.): Surveys in differential geometry, vol VI: essays on Einstein manifolds, pp. 247–285, International Press of Boston, Boston (1999)Google Scholar
  19. 19.
    Morgan J.: The Seiberg–Witten equations and applications to the topology of smooth four-manifolds, vol. 44 of mathematical notes. Princeton University Press, Princeton (1996)Google Scholar
  20. 20.
    Morgan J., Tian G.: Ricci flow and the Poincaré conjecture. American Mathematical Society, Providence (2006)Google Scholar
  21. 21.
    Petersen P.: Riemannian geometry. Springer-Verlag, New York (2006)zbMATHGoogle Scholar
  22. 22.
    Sambusetti A.: An obstruction to the existence of Einstein metrics on 4-manifolds. Math. Ann. 311, 533–547 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Witten E.: Monopoles and four-manifolds. Math. Res. Lett. 1, 769–796 (1994)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Mathematics DepartmentDuke UniversityDurhamUSA

Personalised recommendations